Kentucky, 2015

Drought in Kentucky, January 10 to 31, 2015

January 10 to 31, 2015 · NWS PAH · 18 events in 18 counties and zones

Moderate drought conditions developed across most of western Kentucky by the middle of the month. Since December 1, 2014, precipitation amounts across much of Kentucky were 3 to 5 inches below normal.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Moderate drought conditions developed across most of western Kentucky by the middle of the month. Since December 1, 2014, precipitation amounts across much of Kentucky were 3 to 5 inches below normal. Precipitation at the Princeton mesonet site was 2.05 inches in December, and 1.51 inches in January. Normal monthly precipitation is between 3.5 and 4 inches for each month. River levels were unusually low on the Ohio River, but no significant impacts were noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 9, 11:22 PM CST, 38 minutes earlier.

Area forecast discussion, Jan 9, 11:22 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1122 PM CST Fri Jan 9 2015

.UPDATE...
Issued at 1122 PM CST FRI JAN 9 2015

Updated aviation section for 06z TAF package.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 200 PM CST FRI JAN 9 2015

Nwrly sfc winds will slowly decrease this afternoon as another
arctic air mass surges into the PAH forecast area, and the
pressure gradient begins to relax. However, the temp trends have been a
bit of a challenge, with temps rising several degrees higher than
originally forecast, perhaps assisted by the very limited cloud
cover. The short term models perhaps have sensed a slightly less
robust arctic blast, therefore a slight upward bump in lows
tonight seemed justified. Temps will still be well below average
until early Sun.

The pattern aloft is forecast to transition to wswrly flow Sat
night, as low level flow goes srly behind the high, and sfc temps
begin to warm through the 20s. Moisture will increase ahead of an
approaching mid level shrtwv and sfc low pressure wave during the
night. At this time, we are not forecasting any measurable pcpn in
the MO Ozarks before 12Z Sun, though the 12Z GFS did suggest pcpn
possibility very close to that area.

.LONG TERM...(Sunday through Friday)
Issued at 200 PM CST FRI JAN 9 2015

The long term portion of the forecast starts out with a warming and
moistening profile on Sunday. The models are synchronizing on their
suggestion that all pcpn holds off til after 12z Sunday, and even
suggest it will be closer to 18z (vs 12z) before any drops make it
to the surface. That said, the warm nose/moist tongue we have been
watching the models develop and evolve does suggest that a couple
hundredths of an inch works its way into the Ozarks of Semo, mainly,
Sunday morning. While temps from about 2-9K feet warm nicely above
freezing, it is that lower 2k feet we are concerned with. There is a
chance, particularly for the higher elevations further north and
west in Semo, that some --fzra occurs Sunday morning, as surface
temps look to be around the 30-32F mark as pcpn develops.

After 18z, the profile continues to warm, but there is concern where
clouds have thickened/pcpn has developed...i.e. from Semo into sw
Il, that temps will hold nearly steady. This could be somewhere
+/- a degree of 32F. Therefore, as pops go likely Sun pm, we
include the fzra mention, basically for Semo/Swil. South and east
of there, we should be safely in the mid and upper 30s (even
nudging toward 40 nr HOP) and should be all rain.

This Sunday event should be light, with only a few hundredths of an
inch icing anticipated in our farthest northern/western counties.
The rest should be all liquid. This is in line with the new WWD
graphic as well.

The better pop/qpf comes Sunday night, but it is not a "heavy" rain
event. The new WWD paints a hundredth of an inch of icing possible
basically north of PAH...from about CGI-Henderson. The tenth of an
inch line barely touches our northern most counties. This is in
close line with the models now synchronized approach and is very
similar to our going and upcoming forecast package. We can foresee,
based on these totals and anticipated air temps Sun night-early Mon
morning, some type of minor travel effect perhaps warranting an
Advisory for the return to work or school Monday morning. But we'll
see how the warming trend of the models plays out this weekend and
collaborate as follow-up for any headline approaches we may end up
taking.

The pcpn of note moves out by Monday afternoon. We follow with a
largely dry and normal period, although a system scooting just to
our south does warrant a reintroduction of a small mid week chance
of pcpn.

&&

.AVIATION...
Issued at 1122 PM CST FRI JAN 9 2015

Clear skies are expected through most of the TAF period, with some
increasing high clouds expected toward 00z. Light north to
northwest winds will become south by 12z, then increase to around
5 kts. No vsby restrictions expected.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DB
LONG TERM...DH
AVIATION...RST
Hazardous weather outlook, Jan 9, 2:00 PM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST FRI JAN 9 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
200 PM CST FRI JAN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF FREEZING RAIN ACROSS PARTS OF THE REGION
SUNDAY...SUNDAY NIGHT AND EARLY MONDAY MORNING. SOME LIGHT SLEET MAY
ALSO OCCUR DURING THE ONSET OF PRECIPITATION. THE BEST CHANCE OF
LIGHT ICING OCCURRING LOOKS TO BE ALONG AND NORTH OF A LINE FROM
AROUND CAPE GIRARDEAU MISSOURI TO NEAR HENDERSON KENTUCKY. THE MAIN
IMPACTS OF THIS POTENTIAL HAZARD WILL BE FOR SUNDAY TRAVELERS AS
WELL AS THE MONDAY MORNING COMMUTE TIME FOR WORK OR SCHOOL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Ballard

When
January 10, 12:00 AM CST to January 31, 11:59 PM CST
Where
Ballard forecast zone
Reported by
Drought Monitor
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Drought, Caldwell

When
January 10, 12:00 AM CST to January 31, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Drought Monitor
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Drought, Calloway

When
January 10, 12:00 AM CST to January 31, 11:59 PM CST
Where
Calloway forecast zone
Reported by
Drought Monitor
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Drought, Carlisle

When
January 10, 12:00 AM CST to January 31, 11:59 PM CST
Where
Carlisle forecast zone
Reported by
Drought Monitor
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Drought, Christian

When
January 10, 12:00 AM CST to January 31, 11:59 PM CST
Where
Christian forecast zone
Reported by
Drought Monitor
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Drought, Daviess

When
January 10, 12:00 AM CST to January 31, 11:59 PM CST
Where
Daviess forecast zone
Reported by
Drought Monitor
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Drought, Fulton

When
January 10, 12:00 AM CST to January 31, 11:59 PM CST
Where
Fulton forecast zone
Reported by
Drought Monitor
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Drought, Graves

When
January 10, 12:00 AM CST to January 31, 11:59 PM CST
Where
Graves forecast zone
Reported by
Drought Monitor
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Drought, Hickman

When
January 10, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hickman forecast zone
Reported by
Drought Monitor
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Drought, Hopkins

When
January 10, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hopkins forecast zone
Reported by
Drought Monitor
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Drought, Livingston

When
January 10, 12:00 AM CST to January 31, 11:59 PM CST
Where
Livingston forecast zone
Reported by
Drought Monitor
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Drought, Lyon

When
January 10, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Drought Monitor
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Drought, Marshall

When
January 10, 12:00 AM CST to January 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Drought, McCracken

When
January 10, 12:00 AM CST to January 31, 11:59 PM CST
Where
McCracken forecast zone
Reported by
Drought Monitor
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Drought, McLean

When
January 10, 12:00 AM CST to January 31, 11:59 PM CST
Where
McLean forecast zone
Reported by
Drought Monitor
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Drought, Muhlenberg

When
January 10, 12:00 AM CST to January 31, 11:59 PM CST
Where
Muhlenberg forecast zone
Reported by
Drought Monitor
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Drought, Todd

When
January 10, 12:00 AM CST to January 31, 11:59 PM CST
Where
Todd forecast zone
Reported by
Drought Monitor
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Drought, Trigg

When
January 10, 12:00 AM CST to January 31, 11:59 PM CST
Where
Trigg forecast zone
Reported by
Drought Monitor
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551869, 551870, 551871, 551872, 551873, 551874, 551875, 551876, 551877, 551878, 551879, 551880, 551881, 551882, 551883, 551884, 551885, 551886.